“My daddy used to chase me up the stairs, but he can’t do it anymore because he took quinolones,” says the 5-year-old child of professor Alan Redd.

Redd was once a very healthy, active individual. He would play with his child, ride his bike to and from work, eat well and was generally in good shape for his 45 years. Then his doctor prescribed Cipro and Levaquin for his ailments. Now he describes himself as feeling as tired as an old man, with weakness in his legs and muscles. He can’t muster the energy to ride his bike any longer. Further, he said the symptoms started almost immediately upon taking the two quinolone medications.

“I feel like my tendons are becoming unglued,” Redd says in one interview. He reports that the symptoms also go beyond those commonly reported. In addition to joint pain and muscle weakness, he is fatigued and suffers from insomnia.

Stories like Redd’s are becoming increasingly common. Several years ago, the FDA finally acknowledged the growing number of cases of people devastatingly affected by quinolone medicines, and required the packaging of these pills to carry black box warnings clearly stating the dangers and risks.

Symptoms such as those experienced by Redd are not easy to live with, as seen above. They also vary in duration. Some patients report that the side effects subside over time, allowing them to resume their lives. Redd is hopeful that this will be the case for him, though he adds that his doctors are not sure. However, other patients are unlucky in the matter. Tendon ruptures and separations are painful, long-term injuries; unfortunately, this sometimes leads to permanently-crippled patients who end up being injured simply because they trusted their doctor’s judgment about a risky medication. The matter is not one that can be left quietly alone.